Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Degree of commutativity of infinite groups


Authors: Yago Antolín, Armando Martino and Enric Ventura
Journal: Proc. Amer. Math. Soc. 145 (2017), 479-485
MSC (2010): Primary 20P05
DOI: https://doi.org/10.1090/proc/13231
Published electronically: July 28, 2016
MathSciNet review: 3577854
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, in a finitely generated residually finite group of subexponential growth, the proportion of commuting pairs is positive if and only if the group is virtually abelian. In particular, this covers the case where the group has polynomial growth (i.e., virtually nilpotent groups). We also show that for non-elementary hyperbolic groups, the proportion of commuting pairs is always zero.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20P05

Retrieve articles in all journals with MSC (2010): 20P05


Additional Information

Yago Antolín
Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, Tennessee 37240
Email: yago.anpi@gmail.com.

Armando Martino
Affiliation: Department of Mathematics, University of Southampton, Highfield, Southampton SO17 1BJ, United Kindgom
Email: A.Martino@soton.ac.uk.

Enric Ventura
Affiliation: Departament de Matemàtiques, Universitat Politècnica de Catalunya, Av. Bases de Manresa 61–73, 08242-Manresa, 08034 Barcelona (Catalonia), Spain
Email: enric.ventura@upc.edu

DOI: https://doi.org/10.1090/proc/13231
Keywords: Abelian groups, degree of commutativity, polynomial growth
Received by editor(s): November 23, 2015
Received by editor(s) in revised form: January 19, 2016, and March 21, 2016
Published electronically: July 28, 2016
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2016 American Mathematical Society